Wisconsin, 2008Hail and Damaging Winds in Wisconsin, July 19, 2008
July 19, 2008 · NWS MPX · 11 events in 6 counties and zones
A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across West Central Wisconsin on this date.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across West Central Wisconsin on this date.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:35 PM CST, 15 minutes earlier.
Area forecast discussion, Jul 19, 2:35 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT JUL 19 2008
.DISCUSSION...
DISCUSSION WILL BE RATHER BRIEF WITH SEVERE WX IN PROGRESS.
SURFACE BOUNDARY PULLED A BIT FARTHER NORTH THAN EARLIER EXPECTED
AND NOW LIES FROM N OF TWIN CITIES TO ARND RWF. HAVE BEEN SEVERAL
TORNADIC STORMS IN EC MN JUST N OF SURFACE BOUNDARY AS WEAK
CIRCULATION APPARENT ON VISIBLE SATL IMAGERY MOVED INTO AREA.
OTHER STRONG STORMS NOW FIRING INTO SC MN NEAR SURFACE BOUNDARY
AND APPREAR TO BE GETTING SOME HELP FROM TAIL END OF SHORTWAVE
PASSING INTO W MN.
AFTER STORMS WIND DOWN WILL BE SOME POTENTIAL OF FOG IN CNTRL MN
LT TNGHT AS WEAK RIDGING MOVES IN. THAT AREA WAS UNDER CLDS AND
RAIN THRU MUCH OF DAY.
SURFACE FRONT WILL DROP INTO IOWA OVERNIGHT. MAY SEE A FEW SHWRS
OR TSTMS AGAIN SUNDAY AFTN/NITE AS UPPER TROF DROPS OUT OF MB/OT.
SHUD THEN SEE A FEW DRY DAYS MONDAY THRU WEDNESDAY AS RIDGE AS
FLOW BECOME MORE AMPLIFIED AND RIDGING DEVELOPS IN N PLAINS.
&&
.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
BAP/LS
Hazardous weather outlook, Jul 19, 10:23 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.
LS
In the hours before
Local storm report, Jul 19, 1:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 2 S ST FRANCIS 45.41N 93.31W
07/19/2008 ANOKA MN AMATEUR RADIO
SPOTTED NEAR NOWTHEN AND TROUT BROOK ROAD IN BURNS
TOWNSHIP.
&&
MKMSpecial weather statement, Jul 19, 2:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUL 19 2008
MNZ051-059>063-066-068>070-WIZ014-023-024-192045-
ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-PIERCE-POLK-RAMSEY-SCOTT-
SHERBURNE-ST. CROIX-WASHINGTON-WRIGHT-
305 PM CDT SAT JUL 19 2008
...SIGNIFICANT WEATHER ALERT FOR ANOKA...CARVER...DAKOTA...
HENNEPIN...MCLEOD...PIERCE...POLK...RAMSEY...SCOTT...SHERBURNE...ST.
CROIX...WASHINGTON AND WRIGHT COUNTIES UNTIL 345 PM CDT...
AT 303 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
MONTICELLO TO HUTCHINSON JUST WEST OF THE TWIN CITIES METROPOLITAN
AREA. THESE STORMS WERE MOVING EAST AT 25 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. THE STORMS HAVE THE POTENTIAL TO BECOME STRONGER AS THEY
MOVE EAST.
PEOPLE IN THE TWIN CITIES METROPOLITAN AREA...WRIGHT COUNTY...AND
MCLEOD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
IF ON OR NEAR LAKE MINNETONKA OR OTHER AREA LAKES...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
MARGRAF
Special weather statement, Jul 19, 2:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT SAT JUL 19 2008
MNZ082-091-192100-
MARTIN-WATONWAN-
315 PM CDT SAT JUL 19 2008
...SIGNIFICANT WEATHER ALERT FOR MARTIN AND WATONWAN COUNTIES UNTIL
400 PM CDT...
AT 312 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF LAKEFIELD IN JACKSON COUNTY. THIS STORM
WAS MOVING EAST AT 35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TRIMONT.
FOXLAKE.
NORTHROP.
ORMSBY.
WELCOME.
SHERBURN.
TRUMAN.
THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO SIZE OF DIMES AND WIND
GUSTS UP TO 55 MPH. THE STORM COULD STRENGTHEN AS IT MOVES EAST.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
MARGRAF
Local storm report, Jul 19, 2:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL ST FRANCIS 45.40N 93.39W
07/19/2008 M1.00 INCH ANOKA MN AMATEUR RADIO
NEAR HWY 28 AND BARNIUM.
&&
MKMLocal storm report, Jul 19, 2:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG FOREST LAKE 45.28N 92.99W
07/19/2008 WASHINGTON MN AMATEUR RADIO
2 TO 3 INCH DIAMETER BRANCHES DOWNED ON LAKE DRIVE.
&&
MKMLocal storm report, Jul 19, 2:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 WSW BETHEL 45.38N 93.32W
07/19/2008 ANOKA MN LAW ENFORCEMENT
3 TO 4 FT DIAMETER TREE DOWN BLOCKING NIGHTINGALE ST IN
EAST BETHEL.
&&
MKMThunderstorm Wind, Polk
- When
- July 19, 2:50 PM CST
- Where
- Polk County, 1.95 mi W of Horse Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.270, -92.620
Two large trees downed one mile West of Horse Creek on County Rd. X.
Thunderstorm Wind, Barron
- When
- July 19, 3:22 PM CST
- Where
- Barron County, 5.72 mi NNW of Reeve
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -92.160
Hail, St. Croix
- When
- July 19, 3:34 PM CST
- Where
- St. Croix County, 3.59 mi SSE of Roberts
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.930, -92.550
Hail, St. Croix
- When
- July 19, 3:35 PM CST
- Where
- St. Croix County, 3.59 mi SSW of Hammond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -92.470
Hail occurred 0.5 miles West of intersection of County Road N and T.
Hail, St. Croix
- When
- July 19, 3:47 PM CST
- Where
- St. Croix County, 0.85 mi SE of Baldwin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -92.370
Hail, Dunn
- When
- July 19, 4:00 PM CST
- Where
- Dunn County, 0.85 mi NE of Menomonie
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.890, -91.910
Thunderstorm Wind, St. Croix
- When
- July 19, 4:00 PM CST to 4:05 PM CST
- Where
- St. Croix County, 9.5 mi SE of Baldwin
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.873, -92.243
Officer estimated many hundreds of trees felled at Highland Campground on North side of Eau Galled Reservoir. Trained spotter reported trees were downed from Northwest to Southeast.
Thunderstorm Wind, Pierce
- When
- July 19, 4:00 PM CST to 4:05 PM CST
- Where
- Pierce County, Spring Valley
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.850, -92.250
Officer estimated many hundreds of trees felled at Highland Campground on North side of Eau Galled Reservoir. Trained spotter reported trees were downed from Northwest to Southeast.
Hail, Pierce
- When
- July 19, 4:25 PM CST
- Where
- Pierce County, 1.96 mi E of East Ellsworth
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -92.410
Hail, Dunn
- When
- July 19, 4:46 PM CST
- Where
- Dunn County, 1.47 mi E of Dunnville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.720, -91.870
Thunderstorm Wind, Eau Claire
- When
- July 19, 5:20 PM CST
- Where
- Eau Claire County, 0.49 mi W of Foster
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.630, -91.310
Tree felled and blocked road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Tornado in Wisconsin, July 19, 2008$75,000 · EF1 · 1 event
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Winds in Utah, July 19 to 20, 2008$80,000 · 56 kt wind · 4 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129397, 129398, 129391, 129392, 129393, 129394, 129399, 139350, 129395, 129396, 129400.